Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Feb 13, 2023, 1:29 PM CST for 14 counties in Texas. It took effect at Feb 14, 2023, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2023, 1:29 PM CST (19:29 UTC)
- In effect from
- Feb 14, 2023, 11:00 AM CST
- Expired
- Feb 14, 2023, 6:29 PM CST
- In force
- 7 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Bandera County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 64 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1982 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890 WWUS84 KEWX 131929 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 129 PM CST Mon Feb 13 2023 ...CRITICAL FIRE WEATHER CONDITIONS OVER THE WINTER GARDEN AND SOUTHERN EDWARDS PLATEAU TUESDAY AFTERNOON... Very dry air will begin to filter into the region late Tuesday morning and afternoon due to gusty west winds. Minimum humidities in the 10 to 20 percent range, sustained 15 to 25 MPH winds with embedded higher gusts, and winter cured fuels will combine to create critical fire weather conditions from late morning through the early evening hours across this portion of south-central Texas tomorrow. TXZ183>187-202>204-217>219-228-140330- /O.NEW.KEWX.FW.W.0004.230214T1700Z-230215T0100Z/ Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick- Zavala-Frio-Dimmit- 129 PM CST Mon Feb 13 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WINTER GARDEN AND SOUTHERN EDWARDS PLATEAU... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM CST Tuesday. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
266 WWUS84 KEWX 131952 CCA RFWEWX URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Austin/San Antonio TX 152 PM CST Mon Feb 13 2023 ...CRITICAL FIRE WEATHER CONDITIONS OVER THE WINTER GARDEN AND SOUTHERN EDWARDS PLATEAU TUESDAY AFTERNOON... Very dry air will begin to filter into the region late Tuesday morning and afternoon due to gusty west winds. Minimum humidities in the 10 to 20 percent range, sustained 15 to 25 MPH winds with embedded higher gusts, and winter cured fuels will combine to create critical fire weather conditions from late morning through the early evening hours across this portion of south-central Texas tomorrow. TXZ183>187-202>204-217>219-228-140330- /O.COR.KEWX.FW.W.0004.230214T1700Z-230215T0100Z/ Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick- Zavala-Frio-Dimmit- 152 PM CST Mon Feb 13 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WINTER GARDEN AND SOUTHERN EDWARDS PLATEAU... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM CST Tuesday. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
879 WWUS84 KEWX 140146 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 746 PM CST Mon Feb 13 2023 ...CRITICAL FIRE WEATHER CONDITIONS OVER THE WINTER GARDEN AND SOUTHERN EDWARDS PLATEAU TUESDAY AFTERNOON... Very dry air will begin to filter into the region late Tuesday morning and afternoon due to gusty west winds. Minimum humidities in the 10 to 20 percent range, sustained 15 to 25 MPH winds with embedded higher gusts, and winter cured fuels will combine to create critical fire weather conditions from late morning through the early evening hours across this portion of south-central Texas tomorrow. TXZ183>187-202>204-217>219-228-141200- /O.CON.KEWX.FW.W.0004.230214T1700Z-230215T0100Z/ Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick- Zavala-Frio-Dimmit- 746 PM CST Mon Feb 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WINTER GARDEN AND SOUTHERN EDWARDS PLATEAU... * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
751 WWUS84 KEWX 140849 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 249 AM CST Tue Feb 14 2023 ...CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WINTER GARDEN..THE SOUTHERN EDWARDS PLATEAU...AND PORTIONS OF THE HILL COUNTRY TUESDAY AFTERNOON... TXZ171-188-142100- /O.EXA.KEWX.FW.W.0004.230214T1700Z-230215T0100Z/ Llano-Gillespie- 249 AM CST Tue Feb 14 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR GILLESPIE AND LLANO COUNTIES... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 7 PM CST this evening. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ183>187-202>204-217>219-228-142100- /O.CON.KEWX.FW.W.0004.230214T1700Z-230215T0100Z/ Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick- Zavala-Frio-Dimmit- 249 AM CST Tue Feb 14 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WINTER GARDEN AND SOUTHERN EDWARDS PLATEAU... * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
677 WWUS84 KEWX 141918 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 118 PM CST Tue Feb 14 2023 ...CRITICAL FIRE WEATHER CONDITIONS CONTINUE THIS AFTERNOON ACROSS THE WINTER GARDEN AND SOUTHERN EDWARDS PLATEAU... TXZ171-183>188-202>204-217>219-228-150100- /O.CON.KEWX.FW.W.0004.000000T0000Z-230215T0100Z/ Llano-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kinney-Uvalde- Medina-Maverick-Zavala-Frio-Dimmit- 118 PM CST Tue Feb 14 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WINTER GARDEN AND SOUTHERN EDWARDS PLATEAU... * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
414 WWUS84 KEWX 150029 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 629 PM CST Tue Feb 14 2023 TXZ171-183>188-202>204-217>219-228-150130- /O.CAN.KEWX.FW.W.0004.000000T0000Z-230215T0100Z/ Llano-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kinney-Uvalde- Medina-Maverick-Zavala-Frio-Dimmit- 629 PM CST Tue Feb 14 2023 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WINTER GARDEN AND SOUTHERN EDWARDS PLATEAU... The National Weather Service in Austin/San Antonio has cancelled the Red Flag Warning for today. Wind speeds have quickly diminished below warning criteria. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 13, 11:31 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Feb 13, 11:31 AM CST, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1131 AM CST Mon Feb 13 2023 ...New AVIATION... .SHORT TERM... (Today through Tuesday) Issued at 313 AM CST Mon Feb 13 2023 A compact upper low moving through the SWrn CONUS is going to make some quick changes to the weather over South Central TX over the next 24 hours. The system is already funneling high cloudiness over the region, but with light and somewhat erratic surface winds, will not do much to produce low cloudiness at least early in the day. Low to mid level clouds should begin to fill in over central counties late in the day, but not before the sun has had much opportunity to peek through the higher clouds and warms temperature to around or maybe a tad above season normals for today. As the compact low gets closer, the south winds begin to pick up quickly over the afternoon and evening, becoming ever more gusty into the night. By midnight, nocturnal winds will become strong enough to eliminate decoupling effects, especially over the higher terrain. Thus some sustained 25 to 35 mph winds and a few gusts over 40 mph has warranted a Wind Advisory for the morning hours. This 06Z to 18Z time window of the Wind Advisory isn't a very common one for this part of the country in the presence of southerly winds. However, these winds are in response to a tight mid-level pressure gradient sweeping NE over the Hill Country into North Central TX at around 12Z. With the passage of the base of this trough, the winds over most of South Central TX will not be onshore long enough to bring sufficient Gulf moisture to generate deep convection with this pattern. We could see a deep low layer of moisture beneath the cap, with the winds strong enough to generate some scattered showers. Overall trends on QPF has been steadily downward versus earlier runs on this briefly unstable pattern , so we have decided to leave out any mention of thunder, though an isolated clap might still be possible over the Nrn Hill Country right as the Pacific cold front or dry-line arrives. West winds will follow the front or dry-line and only a brief lowering of temps are expected from the lowering of dew point temps over the higher terrain. Midday winds Tuesday will still be out of the west and then ease off while becoming more southerly in the afternoon. This should lead to a nice warm-up over much of the area with most areas seeing the mid 70s. && .LONG TERM... (Tuesday night through Sunday) Issued at 313 AM CST Mon Feb 13 2023 A breezy and fairly dry period in the long term through the weekend. Flow becomes southerly Tuesday night into Wednesday with another nocturnal LLJ bringing gusty wind to portions of the Edwards Plateau and Hill Country, especially in the high terrain. Southerly flow will usher in the warmest temperatures of the week by Wednesday afternoon, with highs in the upper 70s to low 80s across the Edwards Plateau, Hill Country, I-35 corridor, and Coastal Plains. Over the Rio Grande Plains, highs look to reach closer to the upper 80s, with a few locations possibly hitting the 90 degree mark. While the eastern half of the area will see some cloud cover and increasing dewpoints in the afternoon, areas in the far west will see afternoon humidity around 10-15% leading to some elevated fire weather conditions with lingering breezy winds, mainly over the Edwards Plateau Wednesday afternoon. Another system moves from the Four Corners region into the Central Plains Wednesday evening into Thursday, bringing a cold front across south central Texas. While there remains some low end chances for showers or an isolated storm with this passage over the Coastal Plains and I-35 corridor, the better chances for precipitation now look to be north and east of the area. Gusty north winds are expected behind this front, strongest in the morning and decreasing slightly through the afternoon. Could see another period of elevated fire weather conditions in the west on Thursday with dry conditions and breezy wind present. Much cooler temperatures will be obvious on Thursday compared to the previous warm day, with highs in the 50s and low 60s. High pressure begins to move over the area Thursday night into Friday bringing lighter wind back to the area. Cool temperatures are seen again Friday, with a warming trend this weekend into Monday. Another system may impact the area early next week, although much uncertainty exists in the overall synoptic pattern at this time. && .AVIATION... (18Z TAFS) Issued at 1123 AM CST Mon Feb 13 2023 VFR conditions will prevail through the first portion of the evening hours tonight. Winds will become gusty this afternoon, and should remain elevated through the conclusion of the forecast period at all sites. Initially south-southeasterly, said winds will transition to west-southwesterly in the wake of a weak surface boundary/dryline. Scattered showers will be possible along and ahead of this feature at the I-35 terminals, where VCSH has been carried between 06 and 15Z Tuesday. A brief period of MVFR cigs will be possible at all fields between the predawn hours and mid-morning Tuesday. VFR will return following the departure of the surface boundary. && .FIRE WEATHER... Issued at 313 AM CST Mon Feb 13 2023 Gusty winds in the midday hours Tuesday will make for elevated to near critical fire weather conditions. A more westerly direction developing around daybreak could lead to rapidly falling late morning RH values, and possibly warrant a Red Flag Warning for the Edwards Plateau counties and possibly western Hill Country. There is some uncertainty of the timing of this system, and we expect the impacts to be mostly minor due to the low population areas leading to a lower likelihood area for ignitions. Will just message as a near critical day for now. Additional elevated to near critical fire weather conditions possible Wednesday afternoon along the Rio Grande and Thursday afternoon in the western half of the area. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 59 77 51 / 0 50 50 0 Austin Bergstrom Intl Airport 70 59 77 46 / 0 50 40 0 New Braunfels Muni Airport 72 59 76 47 / 0 50 20 0 Burnet Muni Airport 68 56 73 49 / 0 60 50 0 Del Rio Intl Airport 73 53 79 50 / 10 20 0 0 Georgetown Muni Airport 68 58 74 48 / 0 60 60 0 Hondo Muni Airport 72 57 75 47 / 10 30 10 0 San Marcos Muni Airport 72 59 76 46 / 0 50 30 0 La Grange - Fayette Regional 71 60 77 50 / 0 30 30 0 San Antonio Intl Airport 71 60 76 49 / 0 50 20 0 Stinson Muni Airport 73 61 77 50 / 0 40 20 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 PM this evening to noon CST Tuesday for Bandera-Blanco-Burnet-Edwards-Gillespie-Hays-Kendall-Kerr-Llano- Real-Travis-Val Verde-Williamson. && Short-Term...18 Long-Term...27 Aviation...Quigley
Hazardous weather outlook, Feb 13, 3:29 AM CST, 10 hours before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 329 AM CST Mon Feb 13 2023 TXZ171>173-183>194-202>209-217>225-228-141200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 329 AM CST Mon Feb 13 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A storm system passing just north of the region will bring strong southerly winds late this evening and overnight. A Wind Advisory is in effect from midnight tonight through Tuesday morning across the southern Edwards Plateau, the Hill Country, and the Austin metropolitan area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Wind Advisory continues through noon Tuesday for the southern Edwards Plateau, the Hill Country, and the Austin metropolitan area. Strong and gusty winds will shift to become out of the west and southwest for the daytime hours Tuesday. The westerly breezes will bring in a dry air mass into the southern Edwards Plateau and western Hill Country, creating elevated to near critical fire weather conditions. Additional elevated to near critical fire weather conditions possible Wednesday afternoon along the Rio Grande and Thursday afternoon in the western half of South-Central Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 2:27 AM CST | Wind Advisory | EWX | Bandera, Blanco, Burnet, Edwards, Gillespie, Hays and 7 more | 34 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.